Alert archive / New Jersey / Flash Flood Warnings in 2003

Flash Flood Warning 34, NWS Philadelphia/Mount Holly

August 11, 2003Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this flash flood warning at Aug 11, 2003, 11:40 AM EDT for Sussex County, New Jersey. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 11:40 AM EDT (15:40 UTC)
Expired
Aug 11, 2003, 2:45 PM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPHI 111540
FFWPHI
NJC037-111845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUSSEX COUNTY IN NORTHWEST NEW JERSEY

* UNTIL 245 PM EDT.

* AT 1133 AM EDT...WEATHER SERVICE RADAR INDICATED...A LINE OF
THUNDERSTORMS STRETCHING FROM NORTH TO SOUTH ACROSS THE EASTERN
PART OF THE COUNTY. THE THUNDERSTORMS HAVE BEEN MOVING SLOWLY
OVER THE SAME GENERAL AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.

$$

LAT...LON 4120 7441 4093 7470 4110 7496 4134 7472

EBERWINE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:35 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 11, 10:35 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EDT MON AUG 11 2003

DISC: IF IT RAINS AT PHL TODAY WE TIE FOR THE # OF CONSECUTIVE DAYS
OF RAIN AT 16 SET IN MARCH 1898. WITH ALL THE RAIN I WENT BACK TO
JULY 15TH JUST TO MAKE SURE IT DIDNT RAIN THAT DAY. IT DIDNT. AS
YOU KNOW LEGEND HAS IT THAT IF IF RAINS ON JULY 15TH (ST. SWITHINS
DAY) IT WILL CONTINUE TO RAIN FOR 40 DAYS

ANYWAY...THE FLOOD WATCHES REMAIN IN EFFECT THROUGH TONIGHT. THE
ACTIVITY THAT WILL PRODUCE THE DOWNSPOURS IS PRESENTLY ALONG THE
SRN DE COAST AND SHWERS/TSTMS DEVELOPING OVER NRN MD. FFGS ARE
AROUND AN INCH/HR IN SOME LOCATIONS.

PATTERN CONTINUES FOR A FEW MORE DAYS BEFORE WE APPROACH WHAT MAY
BE A NICE WEEKEND. MAJOR PATTERN SHIFT AS WERN ATLC RDG BREAKS
DOWN AND RETROGRADES TO HEARTLAND. UPPER FLOW LOOKING MORE REASONABLE
FOR AUG WITH HIGH PRES OVER THE LOWER 48 AND A ZONAL FLOW OVER
CANADA.

QUIET ON THE MARINE SIDE.

HAVE A GOOD DAY

EBERWINE

*******************
A SMWHT BUSY NGT AGN...WITH ISOLD HVY SHWRS/TSTMS ARND. BASED ON
WHAT HAS HAPPENED...PROGD SHORT WAVE LTR TDA...AND TALK WITH
SURROUNDING OFCS...AM RAISING FLOOD WATCHES FM THE PHILLY AREA N
AND W INTO TNGT.

PROGS SEEM TO AGREE THAT WRN ATLC RDG NOSES W A BIT MORE THE NEXT
FEW DAYS...SO WHILE THERE WL STILL BE A THT OF LCL HVY RAINS...THINK
THAT THE CNVTV ACTVTY SHOULD LESSEN A BIT. GOING WITH GENLY MINIMAL
CHC POPS TNGT THRU THU.

BYD THAT...GFS SHOWING BACKDOOR FNT PUSHING DOWN FRI. WELL SEE...
BUT SUPPOSE IT WL HAVE TO DRY OUT EVENTUALLY. KEEPING FRI THRU SUN
PD DRY IN ZONES...BUT CHGG MSTLY CLR FRI TO PTLY CLDY...WHICH
SEEMS TO MESH BTR WITH OVERALL PICTURE.

DID A LTL CHECKING ERY IN THE SHIFT. IT APPRS THAT KPHL HAS HAD
MEASURABLE PCPN (>=0.01) ON 100 DAYS SO FAR IN 2003. NORMALLY...THE
TOTAL FOR THE WHOLE YEAR IS ONLY 115 DAYS. BUT TOTAL PCPN WISE...
WERE ONLY ABT 12 PERCENT ABV NRML FOR THE YEAR SO FAR.

NOTHING ON THE MARINE.

ZONES SHOULD FLY ABT 415 AM...BARRING ANY MORE FLOOD WRNGS.

.PHI...FLOOD WATCH INTO TNGT PA54-55,60-62,67-71
        NJ1,7-10,12,15-19 MD8,12 DE1

KRAUS
Hazardous weather outlook, Aug 11, 6:00 AM EDT, 5 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED INTO TONIGHT FROM THE PHILADELPHIA
METRO AREA NORTH AND WEST. LOCALLY HEAVY RAINS HAVE FALLEN ACROSS
THE WATCH AREA OVER THE PAST SEVERAL DAYS...AND SHOWERS AND
THUNDERSTORMS ARE LIKELY AGAIN TODAY.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD
STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY
DURING A RISING TIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:14 PM EDTFlash Flood WarningPHISussex2 hr
Aug 11, 6:07 PM EDTFlash Flood WarningPHIWarren3 hr
Aug 11, 6:25 PM EDTFlash Flood WarningPHIMorris, Sussex3 hr

Nearby

Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.